Ohio, 2024Cold in Ohio, January 15 to 16, 2024
January 15 to 16, 2024 · NWS RLX · 1 event in 1 county or zone
Cold temperatures blasted into the Ohio River Valley in the wake of a cold front on January 15th. A southern stream disturbance grazing parts of the Appalachians brought light snow showers to parts of southeast Ohio, but only resulted in light accumulations at best.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold temperatures blasted into the Ohio River Valley in the wake of a cold front on January 15th. A southern stream disturbance grazing parts of the Appalachians brought light snow showers to parts of southeast Ohio, but only resulted in light accumulations at best. For this part of the area, plunging temperatures posed the biggest concern as a result of this nearby disturbance.
In Meigs County, an 89-year-old man living in the town of Shade died due to hypothermia on the evening of January 15th after spending the night outside in the frigid temperatures. He was found by police on the afternoon of the 16th several hundred yards from his home in a wooded area at the edge of the West Shade River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 15, 12:52 AM EST, 8 minutes earlier.
Area forecast discussion, Jan 15, 12:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1252 AM EST Mon Jan 15 2024
.SYNOPSIS...
Waves moving along a stalled arctic boundary provide periods of
snow tonight through Tuesday. Brief dry spell, albeit very cold,
for midweek, before another complex system arrives on Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1000 PM Sunday...
As predicted earlier temperatures had to be adjusted to meet
current observations and trends. Everything is in line now and
the forecast is on track with only minor adjustments made this
time around. The snow has entered the southwestern parts of our
CWA and has even made it to Huntington, WV just recently.
As of 615 PM Sunday...
The forecast remains on track, therefore elected to not
significantly modify any parameters thereby potentially leading
the forecast astray, especially with very active weather
coming in tonight. Did slightly alter winds by lowering them
some for the overnight into Monday hours, plus added a tad bit
more sky coverage to the period. Everything else is on par
except for maybe temperatures which may have to be looked at
here in the near future as the forecast has them decreasing at
a faster rate from what is happening now. Both rates may catch
up to one another in the next few hours so we will have to
re-evaluate here in a bit.
As of 210 PM Sunday...
Key Points:
* Several waves riding up over an arctic front will provide for
periods of snow, some heavy at times through Tuesday
* First significant snowfall event for some of our lower
elevations may impact the Monday Morning/Evening and Tuesday
morning commute
* A lull in snowfall rates is expected late Monday morning
before rates increase again Monday afternoon/evening
* Cold air temperatures overnight tonight and again Monday night
will hinder effectiveness of some ice melt agents
* These cold temperatures will also have significant impacts on
those still without power from the recent high winds or those
without adequate shelter
Light to moderate snow ahead of an arctic front has all but exited
the forecast area this afternoon leaving mainly clear skies in its
wake.
The main concern shifts to a one-two punch of systems affecting the
region late tonight into Monday morning and Monday afternoon into
Tuesday morning.
Late tonight flow just off the surface turns a little more
southwesterly in response to an approaching flat wave embedded in
stout upper/mid-level flow tonight allowing at least some component
to ride up over the cold dome in place in the wake of the earlier
arctic front. Models still have a fairly wide range of solutions for
QPF production with this overnight with 12Z NAM being by far the
most bullish, although other solutions are beginning to trend in
that direction. Should see a lull in this activity during the late
morning into early afternoon Monday as we get on the back side of
the aforementioned flat wave, but at least light snow will likely
continue. Snowfall totals through late Monday morning look to be
around half to 1 inch range across the I-64/I-79 corridor, and 2-3
inches across much of the southern coalfields. This could impact the
hopefully slightly less congested holiday weekend commute. As we saw
with the banded snow this morning, with many people off the roads
issues were much less numerous even in some fairly stout snowfall
rates.
By Monday afternoon a more substantial mid-level impulse approaches
yielding a stronger low level mass response. This should turn low
level winds even farther to the southwest yielding a bit better
geometry for forcing warmer and wetter air up over the cold dome
yielding some more efficient snow production Tuesday afternoon and
into the evening - bulk of this will fall in the short term period,
see that discussion for further details.
With such a close separation in events, new single event criteria
this year, and potentially more significant travel impacts due to
the relatively cold airmass reducing the effectiveness of ice
melting agents in addition to overnight timing of the heaviest
snowfall will have a mix of criteria and impact based products.
Across the lower elevations, where significant snow has not yet
occurred this year - southern coalfields up into the Metro Valley
will issue Winter Storm Warnings for 4 to 6 inches of snow with the
heaviest expected to occur Monday afternoon into Monday evening with
at least some potential for some heavier bands setting up overnight
as well. For the remaining highlighted counties in an advisory,
periods of snow will be possible late tonight with an inch or two of
accumulation followed by a lull late Monday morning with some
heavier snow moving in Monday afternoon into Monday evening. We
attempted to keep this as simple as possible with all the
aforementioned factors and varying zone criteria. These products may
require further refinements, especially as we approach the heavier
snow portion of the event Monday afternoon into Tuesday morning.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
As of 245 PM Sunday...
Key Points:
* Snow showers, heavy at times, continue through the Central
Appalachians Monday night into Tuesday morning/afternoon.
* Bitterly cold temperatures prevail through the week, with
wind chills making conditions feel even colder.
Ongoing complex winter storm remains in charge Monday night into
Tuesday. Onset of this forecast period will prove to be a
crucial time for accumulations as simulated reflectivity ramps
back up for the bulk of the CWA. Overnight snow totals are
progged to dump another 1-2 inches in the Kanawha Valley and up
into northwest West Virginia and 2.5 to 3.5 inches in the
foothills and mountainous zones. Overall accumulations will be
dependent on where the heaviest bands set up and its trajectory
and speed through the forecast area.
Concentration of snow showers tapers off quickly from west to
east after daybreak Tuesday. Should see the last of activity
wrap up along the higher terrain by sunset Tuesday evening.
Winter Weather Headlines will also come to an end by the
afternoon/early evening.
Dry weather returns Tuesday night in response to high pressure
pressing in from the Upper Midwest. This feature will usher in
very cold air from the northwest as it invades, and will yield
morning low temperatures in the single digits for Wednesday.
A slight uptick in winds during this time will impose wind
chills below zero degrees across the board Wednesday morning,
which will likely bring forth additional headlines for midweek.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 245 PM Sunday...
Key Points:
* Brief warm up on Thursday before temperatures plummet once
more at the end of the work week.
* Another complex system that bears close monitoring for the
weekend.
Surface high pressure nudges down into the Carolinas overnight
Wednesday night into Thursday morning. Low level southerly flow
will invite slightly warmer temperatures back into the area,
promoting above freezing afternoon highs for those residing in
the Tri-State area into the Charleston metro. Others remain in
the upper 20s to low 30s.
A weak clipper system pivots down from the Great Lakes Thursday
afternoon into the evening and gradually becomes absorbed by a
southern stream system arriving for the end of the work week.
Despite the warmer temperatures in the afternoon, onset arrival
of precip is progged to be after sunset as hourly temperatures
succumb back to below freezing. Therefore, precipitation is
currently anticipated to return as all snow come Thursday night.
Aforementioned southern stream system will bear close monitoring
as we progress through the work week. This looks to be yet
another complex system for Friday into the weekend.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1230 AM Monday...
Currently, snow showers are arriving out of the WSW, a bit
ahead of schedule. CRW and HTS are seeing MVFR restrictions and
-SN. Will continue to see snow moving across the area and
continuing through the morning. BKW has -SN and MVFR to IFR CIGs
knocking on their door and will see the restrictions after
~06Z. Elsewhere, VFR with CIGs lowering throughout the morning.
MVFR and IFR restrictions will be widespread after ~09Z, with
CKB and EKN being the last see the restrictions as this system
will be tracking from SW to NE.
SN will be falling heaviest through the day today across the
southern portions of WV affecting mostly BKW and CRW, but EKN
will also be seeing decent SN. CKB and PKB will be a bit too
far north and west to see constant snowfall like other sites and
therefore will see sporadic, intermittent snowfall. They will
likely not see the heavier banding that will occur across the
southern portions of WV and into SW VA.
VIS/CIGs will be IFR even LIFR within areas of heavier snowfall
throughout the day and into tonight. Conditions are not
expected to improve much during and after this period as the
heaviest snow will be falling during the evening and overnight
hours; filling in across the entire coverage area after ~00Z.
Winds will be light and variable, but have more of a W'rly
influence for the period. Some gusts may exist at times within
some heavier bands of snow, but remain below 15kts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Banded snowfall could reduce visibility
more than advertised at CRW/BKW/EKN this morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 01/15/24
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H L M M M H M M M M
HTS CONSISTENCY H H L L L M M H H H H H
BKW CONSISTENCY H H H H M M M M M H H H
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H H M H H M M
CKB CONSISTENCY H H H H H H H M H H H H
AFTER 06Z TUESDAY...
IFR in snow showers Tuesday morning and afternoon, especially
in and near the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST Tuesday for WVZ006>008-
016-018-027>030-039-040-518>526.
Winter Storm Warning until 7 AM EST Tuesday for WVZ005-013>015-
024>026-033-034-515>517.
Wind Chill Advisory until 4 AM EST early this morning for
WVZ523-526.
OH...Winter Weather Advisory until 1 PM EST Tuesday for OHZ086-087.
KY...Winter Weather Advisory until 1 PM EST Tuesday for KYZ101>103.
Winter Storm Warning until 7 AM EST Tuesday for KYZ105.
VA...Winter Storm Warning until 7 AM EST Tuesday for VAZ003-004.
&&
SYNOPSIS...JP/MEK
NEAR TERM...JP/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...LTCHazardous weather outlook, Jan 14, 3:41 PM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 PM EST Sun Jan 14 2024
KYZ101>103-OHZ086-087-WVZ006>008-016-018-027>030-039-040-518>522-524-
525-152045-
Greenup-Carter-Boyd-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Roane-
Calhoun-Clay-Braxton-Gilmer-Lewis-Upshur-Barbour-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
341 PM EST Sun Jan 14 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northeast, northern, southeast and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Dangerous wind chills could be possible Tuesday and Wednesday.
Headlines may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-152045-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
341 PM EST Sun Jan 14 2024
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous wind chills could be possible Tuesday and Wednesday.
Headlines may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005-013>015-024>026-033-034-515>517-152045-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-
341 PM EST Sun Jan 14 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 7 AM EST
TUESDAY...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast, southern
and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chill headlines may be needed Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-152045-
Northwest Pocahontas-Southeast Randolph-
341 PM EST Sun Jan 14 2024
...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jan 14, 11:51 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1151 PM EST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Snow 4 SW Kenna 38.64N 81.71W
01/14/2024 M0.2 inch Putnam WV NWS Employee
2 N Liberty. 25 degrees.
&&Local storm report, Jan 14, 11:54 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1154 PM EST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Snow 1 WSW Webster Springs 38.47N 80.43W
01/14/2024 M4.1 inch Webster WV Public
Between 8 a.m. and 11:30 a.m.
&&Local storm report, Jan 14, 11:55 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1155 PM EST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow 4 ESE Beverly 38.83N 79.81W
01/14/2024 M3.3 inch Randolph WV Trained Spotter
Total accumulated snowfall between pre-dawn
and about 11:00 am 1/14/24 when snow ended.
&&Local storm report, Jan 14, 11:57 PM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1157 PM EST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 NE Weston 39.07N 80.44W
01/14/2024 M2.5 inch Lewis WV Trained Spotter
2.5 inches of snowfall with ice on deck,
etc.
&&Cold/Wind Chill, Meigs
- When
- January 15, 1:00 AM EST to January 16, 12:00 PM EST
- Where
- Meigs forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
An 89 year old man from the town of Shade died on the evening of January 15th when he ventured out of his home in the midst of frigid temperatures. He was found the next day several hundred yards from his home.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Pennsylvania, January 15 to 16, 20241 death · $40,000 · 3 events
- Cold in Louisiana, January 15 to 16, 20241 death · 17 events
- Flood in Florida, January 15, 2024$500,000 · 1 event
- Extreme Cold and Frost and Freeze in Texas, January 15 to 17, 202463 events
- Heavy Snow and Winter Weather in West Virginia, January 15 to 16, 202440 events
- Winter Weather in Louisiana, January 15 to 16, 202437 events
- Winter Storm and Winter Weather in Virginia, January 15 to 16, 202429 events
- Winter Weather in New York, January 15 to 16, 202427 events
- Winter Weather in New Jersey, January 15 to 16, 202421 events
- Cold in Texas, January 15 to 16, 202421 events
- Winter Storm and Winter Weather in Maryland, January 15 to 16, 202420 events
- Cold in Alabama, January 15 to 17, 202418 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159310.